IDEAS home Printed from https://ideas.repec.org/a/oup/restud/v58y1991i1p107-119..html
   My bibliography  Save this article

Impossibility of Strategy-Proof Mechanisms in Economies with Pure Public Goods

Author

Listed:
  • Lin Zhou

Abstract

This paper investigates the structures of strategy-proof mechanisms in general models of economies with pure public goods. Under the assumptions that the set of allocations is a subset of some finite-dimensional Euclidean space and that the admissible preferencees are continuous and convex, I establish that any strategy-proof mechanism is dictatorial whenever the decision problem is of more than one dimension. Furthermore, I establish a similar result when preference relations also satisfy the additional assumption of monotonicity. These results properly extend the Gibbard-Satterthwaite theorem to economies with pure public goods.

Suggested Citation

  • Lin Zhou, 1991. "Impossibility of Strategy-Proof Mechanisms in Economies with Pure Public Goods," Review of Economic Studies, Oxford University Press, vol. 58(1), pages 107-119.
  • Handle: RePEc:oup:restud:v:58:y:1991:i:1:p:107-119.
    as

    Download full text from publisher

    File URL: http://hdl.handle.net/10.2307/2298048
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. John Weymark, 2011. "A unified approach to strategy-proofness for single-peaked preferences," SERIEs: Journal of the Spanish Economic Association, Springer;Spanish Economic Association, vol. 2(4), pages 529-550, December.
    2. Massó, Jordi & Moreno de Barreda, Inés, 2011. "On strategy-proofness and symmetric single-peakedness," Games and Economic Behavior, Elsevier, vol. 72(2), pages 467-484, June.
    3. Saporiti, Alejandro, 2009. "Strategy-proofness and single-crossing," Theoretical Economics, Econometric Society, vol. 4(2), June.
    4. Dolors Berga & Bernardo Moreno, 2009. "Strategic requirements with indifference: single-peaked versus single-plateaued preferences," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 32(2), pages 275-298, February.
    5. Bordes, G. & Laffond, G. & Le Breton, Michel, 2012. "Euclidean Preferences, Option Sets and Strategy Proofness," TSE Working Papers 12-302, Toulouse School of Economics (TSE).
    6. Hans Peters & Souvik Roy & Ton Storcken, 2011. "Strategy-proof voting rules on a multidimensional policy space for a continuum of voters with elliptic preferences," SERIEs: Journal of the Spanish Economic Association, Springer;Spanish Economic Association, vol. 2(4), pages 485-496, December.
    7. Schummer, James & Vohra, Rakesh V., 2002. "Strategy-proof Location on a Network," Journal of Economic Theory, Elsevier, vol. 104(2), pages 405-428, June.
    8. Bochet Olivier & Storcken Ton, 2006. "Maximal Domains for Strategy-Proof or Maskin Monotonic Choice Rules," Research Memorandum 003, Maastricht University, Maastricht Research School of Economics of Technology and Organization (METEOR).
    9. Georges Bordes & Gilbert Laffond & Michel Le Breton, 2011. "Euclidean preferences, option sets and strategyproofness," SERIEs: Journal of the Spanish Economic Association, Springer;Spanish Economic Association, vol. 2(4), pages 469-483, December.
    10. Keiding, Hans & Peleg, Bezalel, 2001. "Stable voting procedures for committees in economic environments," Journal of Mathematical Economics, Elsevier, vol. 36(2), pages 117-140, November.
    11. Ehlers, Lars & Peters, Hans & Storcken, Ton, 2004. "Threshold strategy-proofness: on manipulability in large voting problems," Games and Economic Behavior, Elsevier, vol. 49(1), pages 103-116, October.
    12. Pablo Amorós, 2002. "Single-peaked preferences with several commodities," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 19(1), pages 57-67.
    13. Tayfun Sönmez, 1994. "Strategy-proofness in many-to-one matching problems," Review of Economic Design, Springer;Society for Economic Design, vol. 1(1), pages 365-380, December.
    14. Stefan Maus & Hans Peters & Ton Storcken, 2006. "Strategy-proof voting for single issues and cabinets," Public Choice, Springer, vol. 126(1), pages 27-43, January.
    15. Dutta, Bhaskar & Peters, Hans & Sen, Arunava, 2002. "Strategy-Proof Probabilistic Mechanisms in Economies with Pure Public Goods," Journal of Economic Theory, Elsevier, vol. 106(2), pages 392-416, October.
    16. Salvador Barbera & Matthew Jackson, 1991. "A Characterization of Strategy-Proof Social Choice Functions for Economies with Pure Public Goods," Discussion Papers 964, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
    17. Michel Breton & Vera Zaporozhets, 2009. "On the equivalence of coalitional and individual strategy-proofness properties," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 33(2), pages 287-309, August.
    18. Schummer, James, 2000. "Eliciting Preferences to Assign Positions and Compensation," Games and Economic Behavior, Elsevier, vol. 30(2), pages 293-318, February.
    19. Berga, Dolors, 1998. "Strategy-proofness and single-plateaued preferences," Mathematical Social Sciences, Elsevier, vol. 35(2), pages 105-120, March.
    20. Healy, Paul J. & Mathevet, Laurent, 2012. "Designing stable mechanisms for economic environments," Theoretical Economics, Econometric Society, vol. 7(3), September.
    21. Bordes, G. & Laffond, G. & Le Breton, Michel, 2012. "Euclidean Preferences, Option Sets and Strategy Proofness," IDEI Working Papers 717, Institut d'Économie Industrielle (IDEI), Toulouse.
    22. Alejandro Saporiti, 2006. "Strategic voting on single-crossing domains," The School of Economics Discussion Paper Series 0617, Economics, The University of Manchester.
    23. Le Breton, Michel & Weymark, John A., 1999. "Strategy-proof social choice with continuous separable preferences," Journal of Mathematical Economics, Elsevier, vol. 32(1), pages 47-85, August.

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:oup:restud:v:58:y:1991:i:1:p:107-119.. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Oxford University Press) or (Christopher F. Baum). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.